MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00382.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils.During the procedure, the physician successfully placed two ruby coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance or retract another ruby coil within the microcatheter.Consequently, the ruby coil unintentionally detached within the microcatheter.The physician was able to pull the ruby coil out of the microcatheter, and then another ruby coil was successfully placed.The physician then again felt resistance and was unable to advance or retract another ruby coil.This ruby coil unintentionally detached within the microcatheter as well, and was removed by pulling the coil out from the proximal end of the microcatheter.The procedure was then completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being updated on this follow-up # 01 mfr report: 1.Patient code.Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 83.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly.The proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the first returned ruby coil revealed that the pet lock was intact and the embolization coil was detached from its pusher assembly.If the device is forcefully retracted against resistance and the pusher assembly elongates beyond the reach of the pull wire, the pull wire may retract out of the ddt allowing the embolization coil to detach.The root cause of resistance could not be determine.Further evaluation revealed bends along the length of the pusher assembly¿s distal polymer section.These bends may have occurred due to elongation of the pusher assembly.Evaluation of the second returned ruby coil revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.The root cause of the initial resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00381.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8381044
Report Number3005168196-2019-00381
Device Sequence Number19285442
Product Code HCG
UDI-Device Identifier00814548013053
UDI-Public00814548013053
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2026
Device Catalogue NumberRBY2C1660
Device Lot NumberF83761
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer04/09/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date05/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Date Report Sent to FDA01/01/2005